To describe a serious iatrogenic injury and propose means of reducing the risk of its reoccurrence.
A 21-year-old man who suffered facial paralysis
, complete necrosis of the tympanic membrane, and ossicular discontinuity because of chemical burn
from accidental application of copious amounts of topical anesthetic phenol
into the ear.
Conservative management of facial paralysis
and delayed reconstruction of the tympanic membrane and ossicular chain.
Main Outcome Measures:
Gradual recovery to grade 1/6 facial function, successful repair of the tympanic membrane, but persistent 30-dB conductive hearing loss after partial ossicular replacement prosthesis presumably because of scarring.
is a highly toxic chemical, topically to both skin and eyes. Absorbed through the skin it can have lethal cardiotoxicity. It is also potent neurotoxin at concentrations much lower (4–7%) than used for tympanic membrane anesthesia (89%) and has long been used therapeutically to destroy nerves in patients of contractions or intractable pain. Otologists need to have a healthy respect for the dangers of using phenol
. As only a minute quantity is needed for tympanic anesthesia, commercially available prepackaged applicators are preferred. Storage of stock bottles of 89% phenol
solutions in clinical settings risks injury to both patients and practitioners.